Lesson of the Week: Cholesterol emboli may mimic systemic vasculitisBMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7056.546 (Published 31 August 1996) Cite this as: BMJ 1996;313:546
- D S Peat, senior registrara,
- Peter W Mathieson, senior registrarb
- a Department of Histopathology, Addenbrooke's Hospital, Cambridge,
- b Department of Medicine, Addenbrooke's Hospital
- Correspondence to: Professor P W Mathieson, Academic Renal Unit, Southmead Hospital, Bristol BS10 5NB.
The clinical syndrome resulting from multiple cholesterol emboli is a great mimic. Many organs may be affected: typical features include a purpuric rash, livedo reticularis, myalgia, and acute renal failure. Cholesterol emboli may complicate cardiac catheterisation or arteriography, or they may occur spontaneously, even in patients without previously known vascular disease.
Multiple cholesterol emboli may cause symptoms, signs, and laboratory abnormalities indistinguishable from those of primary systemic vasculitis
We report on a 73 year old man with acute renal failure in whom clinical signs and laboratory tests suggested a pulmonary-renal syndrome caused by systemic vasculitis but who turned out to have cholesterol emboli. The treatment and prognosis of the two conditions are radically different.
A 73 year old man was admitted to our hospital with rapidly deteriorating renal function. In the referring hospital chest pain and hypertension had been treated with nifedipine and aspirin. Initial plasma urea concentration was 17 mmol/l and plasma creatinine concentration 222 μmol/l. Over the next two weeks he became oliguric and plasma biochemical values deteriorated.
On transfer he was unwell with severe dyspnoea at rest, repeated haemoptysis, and profound oliguria. Chest radiography showed bilateral alveolar shadowing. Blood gases while breathing air showed a partial pressure of oxygen (Po2) of 8.6 kPa, partial pressure of carbon dioxide (Pco2) of 2.3 kPa, and hydrogen ion of …